MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS
Model Number FB-36K-1
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As the device was not returned to olympus for evaluation, a root cause for the reported event cannot be determined.If additional information becomes available or the device is returned for evaluation, a supplemental report will be submitted.
 
Event or Problem Description
Olympus was informed of a report that the biopsy forceps, model number fb-36k-1, tip broke inside a patient during the procedure.It was reported that the endoscope was removed in order to allow removal of the broken device since the forceps were trapped and rotated inside the patient's stomach.The intended diagnostic procedure was completed; the same device was not used to complete the procedure.There was no patient injury, associated with the event, reported to olympus.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record (dhr) found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the probable cause is likely some bending force was applied to the forceps and/or the distal tip of the forceps was corroded.This issue is addressed in the instructions for use (ifu): "before use, confirm that the pins are fully seated at the forceps¿ distal end as shown on page 8; it should not be sticking out.Do not use the forceps if the pins are sticking out, as it could fall out inside the patient, injure the mucous membrane, or damage the forceps and/or the endoscope¿s instrument channel.If the pins fall out inside the patient during use, stop the procedure immediately and retrieve the pins using another grasping forceps.Before use, confirm that the distal tip of the forceps is not corroded, dented or discolored, and that the cups can be opened and closed smoothly.Using forceps that are damaged or not working properly may result in one or more of its components falling off inside the patient.If a component falls off of the distal end, or if operation of the cups suddenly becomes more difficult, immediately stop the procedure.Carefully withdraw the forceps together with the endoscope to avoid causing injury within the body cavity.Retrieve any parts that have fallen off inside the patient using another grasping forceps.".

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11729358
Report Number8010047-2021-05441
Device Sequence Number3549954
Product Code EOQ
UDI-Device Identifier04953170030314
UDI-Public04953170030314
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K962555
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-36K-1
Device Lot NumberK9422-2492
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/28/2021
Supplement Date Received by Manufacturer07/08/2021
Initial Report FDA Received Date04/26/2021
Supplement Report FDA Received Date07/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1